Virginia, 2004

Flood in Virginia, January 2, 2004

January 2, 2004 · NWS RLX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 2, 6:00 AM EST, 5 hours earlier.

Area forecast discussion, Jan 2, 6:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
600 AM EST FRI JAN 2 2004

600 AM EST FRI JAN 2 2004

MINOR UPDATE TO BRING AN END TO FIRST BATCH OF SHOWERS TO MARIETTA
PKB-CKB.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&

BATTY

******************************************************************

315 AM EST FRI JAN 2 2004

...TODAY THROUGH SUNDAY...
JET DYNAMICS AND FAST 50 KNOT MOVEMENT...BROUGHT BACK THE RAIN. NO
SNOW. EVEN HIGH MOUNTAINS IN THE 40S PRIOR TO ONSET OF THE RAIN.
BETWEEN 03Z AND 08Z SOME AMOUNTS OVER 0.75 VCNTY HTS AND NE KY.
HOURLY RATES ABOUT 0.25.

DYNAMICS WEAKEN BY 18Z OVER SOUTHERN COUNTIES.  FIGURING .3 TO .6 OF
RAIN BETWEEN 12-17Z IN CNTRL AND SOUTHERN COUNTIES. NOT FIGURING ON
ANY SIGNFICANT WATER PROBLEMS THIS MORNING. BUT TODAYS RAIN WILL
MAKE US MORE NERVOUS ABOUT THE RAIN ON SATURDAY NIGHT INTO SUNDAY
NIGHT.  WITH DEW POINTS IN THE LOWER 50S THEN...WILL BE MENTIONG A
HAZARD FOR THE HWORLX PRODUCT.  WE ARE HAPPY THERE IS VERY LITTLE
OLD SNOW COVER LEFT IN OUR MOUNTAINS.

NW EDGE OF THIS MORNING RAIN SHIELD SHOULD BE NEAR PERRY COUNTY AND
THE HOCKING VALLEY THIS MORNING...MAKING MORNING POP DIFFICULT THERE.

A SEMI LULL TONIGHT INTO SATURDAY...BUT WITH FRONTAL ZONE COMING
SOUTHEAST INTO THE HIGH DEW POINTS...POPS HIGHER TONIGHT INTO
SATURDAY NIGHT FOR SOUTHEAST OHIO AND MID OHIO VALLEY NEAR PKB.
WILL BASE THIS FORECAST ON FRONTAL ZONE REACHING ABOUT HTS-CRW-EKN
LINE AROUND 06Z SUNDAY THEN TRYING TO RETURN NORTH ON SUNDAY AHEAD
OF THE LOW PRESSURE WAVE.  THIS FRONTAL ZONE PUSH IS NOT AS FAR
SOUTH AS ETA SOLUTION...FIGURING IT WAS TOO DEEP ON INITIAL LOW
CROSSING INTO ONTARIO TONIGHT.

TEMPERATURES REMAIN VERY DIFFICULT TO FORECAST WITH FRONTAL ZONE AND
WAVE FOR SUNDAY.  MOST OF OUR COUNTIES SHOULD BE IN WARM SECTOR BUT
RAIN MAY HOLD TEMPERATURES BELOW GFS MOS.

...SUNDAY NIGHT THROUGH THURSDAY...

PREFERRING SLOWER ETA SOLUTION AT THIS TIME...SEEMS TO HAVE BETTER
AGREEMENT WITH THE EURO MODELS THAN THE GFS.  ELECTED TO SLOW DOWN
DEPARTURE OF LIKELY POPS FROM THE EASTERN COUNTIES ON SUNDAY NIGHT
DUE TO THIS SOLUTION.  ALSO SLOWED CHANGEOVER TO SNOW AS FAVORABLE
H850 TEMPS FOR SNOW DO NOT ARRIVE IN MOST AREAS UNTIL MONDAY
AFTERNOON.  NOT EXPECTING MUCH SNOW ACCUMULATION ANYWHERE ON MONDAY.
MINOR TWEAKS TO TEMPS...DID SHOW A FALLING TREND FROM NOON ON FOR
MONDAY AS COLD AIR ADVECTION GETS GOING.

NO CHANGES BEYOND MONDAY NIGHT AT THIS TIME.

BATTY/CL

******************************************************************

920 PM EST THU JAN 1 2004

EVENING UPDATE...

WARM ADVECTION PRECIPITATION CONTINUING TO BLOSSOM AND SPREAD ACROSS
THE OHIO VALLEY.  REGIONAL RADARS SHOWING THE HEAVIEST RAINS MOVING
THROUGH EASTERN INDIANA AND WESTERN KENTUCKY RIGHT NOW.  THERE HAS
BEEN SOME ELEVATED THUNDER ASSOCIATED WITH THE HEAVIER SHOWERS BUT
IT HAS SEEMED TO DIMINISH A BIT THIS LAST HOUR...HOWEVER FEEL THERE
IS STILL A MINOR THREAT OF THUNDER IN THE WEST AND WILL ADD TO
ZONES.  REMAINDER OF ZONES LOOK OKAY AND WILL JUST ADJUST TO REMOVE
TIMING AND CLEAN UP WORDING A BIT.

HC

******************************************************************

250 PM EST THU JAN 1 2004

TONIGHT AND FRIDAY...
DRY HIGH PRESSURE QUICKLY PUSHING EASTWARD...OUT OF THE REGION.
CLOUDS QUICKLY POURING IN FROM THE SOUTHWEST.  WITH PLENTY OF CLOUD
COVER...OVERNIGHT TEMPERATURES WILL STAY MILD AND HOVER IN THE MID
40S ACROSS THE SOUTHWEST.  SHOWERS WILL BE ON THE INCREASE OVERNIGHT
AS WE MONITOR SHORTWAVE COMING IN FROM THE SOUTHWEST.  BEST SHOT OF
SHOWERS WILL BE ACROSS SOUTHEASTERN OHIO...AND NORTHEASTERN KENTUCKY
BETWEEN MIDNIGHT AND DAYBREAK...AND THEN ACROSS SOUTHERN WEST
VIRGINIA AND WESTERN PORTIONS OF VIRGINIA FRIDAY MORNING.

FRIDAY NIGHT THROUGH SUNDAY NIGHT...
WITH INITIAL SOUTHERN STREAM SHORT WAVE AND WARM FRONT WELL PAST US
BY THE BEGINNING OF THIS PERIOD...WE LOOK AT A RATHER COMPLEX
WEATHER SYSTEM TO AFFECT OUR CWA THIS PERIOD. MODELS AGREE NORTHERN
STREAM SHORT WAVE DRAGS A COLD FRONT INTO FAR NORTHERN SECTIONS OF
THE CWA ON SATURDAY...BUT MODELS THEN DIVERGE ON WHETHER FRONT
STALLS OR LIFTS BACK NORTH BY SUNDAY BEFORE A SOUTHERN STREAM
SURFACE LOW AND ITS ASSOCIATED COLD FRONT PUSH ACROSS SUNDAY NIGHT.
GENERAL CONSENSUS IS THAT THE GFS HAS THE BEST HANDLE WHICH LIFTS
THE FRONT BACK NORTH INTO CENTRAL OHIO AND INDIANA BY SUNDAY
MORNING...THEN MOVING SURFACE LOW ALONG THE FRONT TO OUR NORTH
BEFORE PULLING TRAILING COLD FRONT ACROSS SUNDAY NIGHT. WHILE THE
POTENTIAL FOR SHOWERS EXISTS EVERYWHERE FOR THE ENTIRE TIME
PERIOD...THE BEST CHANCES FOR RAIN AND POTENTIAL HEAVY RAINFALL WILL
BE ACROSS THE FAR NORTH LATER SATURDAY INTO EARLY SUNDAY WITH THE
INITIAL BOUNDARY...THEN SWEEP ACROSS THE ENTIRE CWA LATER SUNDAY AND
SUNDAY NIGHT WITH THE COLD FRONT. COLD FRONT PUSHES EAST OF THE CWA
BY MONDAY MORNING. HAVE TRENDED UP ON MAX TEMPERATURES TOWARD MAV
GUIDANCE DESPITE EXPECTED CLOUDS...ESPECIALLY WITH A GOOD DEEP MOIST
SOUTHERLY FLOW INTO SUNDAY.

MONDAY THROUGH THURSDAY...
NOT REMOVING CHANCE OF PRECIP COMPLETELY ON MONDAY AS ALL MODELS
INDICATE POSSIBILITY OF LINGERING WRAPAROUND MOISTURE.  TUESDAY
LOOKS HIGH AND DRY.  SHORTWAVE SWINGING AROUND BASE OF WEAK 500MB
TROF ON WEDNESDAY WILL BRING AN INCREASE IN CLOUDINESS.  HAVE CHOSEN
TO HOLD OFF ON PRECIP AT THIS TIME.  FOLLOWED FAIRLY CLOSE TO
GUIDANCE ON TEMPERATURES THROUGH THE PERIOD.

KF/JMV/DB

******************************************************************

1035 AM EST THU JAN 1 2004

MORNING UPDATE DISCUSSION...
UPDATE OUT SHORTLY.  AFTERNOON TEMPERATURES LOOK TO BE ON TRACK
TODAY...TOPPING OUT IN THE LOW TO MID 50S.  MADE A FEW MINOR TWEAKS
TO SKY/POPS/WIND.  MOST NOTICEABLE CHANGE WILL BE TO POP IMAGES
TONIGHT...WITH AN INCREASE ACROSS THE BOARD.  ALSO INCLUDED A THIN
LINE OF 80 POPS ACROSS THE OHIO RIVER VICINITY SHORTLY AFTER
MIDNIGHT TONIGHT.  ALSO INCREASED 30 POPS TO 50 IN NORTHEASTERN ZONE
GROUPINGS.

KF

******************************************************************
Hazardous weather outlook, Jan 2, 4:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EST FRI JAN 2 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-021600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
430 AM EST FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS MAY BECOME HEAVY...OR REPETITIVE...TODAY INTO TONIGHT...
WITH THE BEST CHANCE ACROSS OHIO AND WESTERN AND NORTHERN WEST
VIRGINIA....COMPARED TO POINTS SOUTH AND EAST.  RAINS OF OVER
1.5 INCHES COULD INITIATE SOME SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...

MORE SHOWERS ARE LIKELY SUNDAY INTO SUNDAY NIGHT.  THE THREAT OF
HEAVY RAIN EXPANDS SOUTH AND EAST.  THE NATIONAL WEATHER SERVICE
WILL BE MONITORING DEVELOPMENTS...FOR THE POTENTIAL OF FLOODING.
DRIER AND COLDER AIR ARRIVES ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 2, 10:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1050 AM EST FRI JAN 2 2004

VAZ004-WVZ033-021800-
BUCHANAN VA-MCDOWELL WV-
INCLUDING THE CITIES OF...GRUNDY AND WELCH
1050 AM EST FRI JAN 2 2004

...HEAVY RAINS TO PUSH STREAMS NEAR BANKFULL...

RAIN...HEAVY AT TIMES...WILL CONTINUE INTO THE AFTERNOON HOURS ACROSS
MCDOWELL COUNTY IN WEST VIRGINIA...AND BUCHANAN COUNTY IN VIRGINIA.
RAINFALL AMOUNTS SO FAR ARE ALREADY IN THE 1 TO 1.5 INCH RANGE. THIS
RAINFALL WILL PUSH STREAMS TO NEAR BANKFULL...AND COULD CAUSE WATER
PROBLEMS IN LOW LYING AREAS AND AREAS OF POOR DRAINAGE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS
SITUATION...AND ISSUE WATCHES OR WARNINGS IF NECESSARY. PERSONS ALONG
STREAMS SHOULD CONTINUE TO MONITOR THE WEATHER TODAY...AND BE
PREPARED TO MOVE TO HIGHER GROUND IF WARNINGS ARE ISSUED.

MOTORISTS SHOULD BE EXTREMELY CAUTIOUS FOR THE POSSIBILITY OF WATER
ON ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dickenson

When
January 2, 11:00 AM EST to 2:00 PM EST
Where
Dickenson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

Rains of 1.25 to 2 inches fell in about a 6 hour time span. This caused small streams to overflow and block roads. A few of the affected streams included Pine Creek, Bearpen Branch, and Road Branch.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380779.